Medication safety alert

Identification of diethylene glycol and ethylene glycol contaminates in medicine products
Medication safety alert
  • This updates the news item of 13 January 2023

On 5 October 2022, World Health Organization (WHO) reported the identification of diethylene glycol (DEG) and ethylene glycol (EG) contaminates in four cough syrup medicines for children in the Gambia. Details of the products involved are available [1]. These products were identified in the Gambia but are believed to have originated in India and may have been distributed to other countries or regions [1].

Since this report, the WHO has reported on additional incidents from a number of other countries (including Indonesia, Uzbekistan, Cameroon, Marshall Islands and Micronesia [Federated States of] and Iraq) relating to confirmed or suspected DEG or EG contamination in over-the-counter products (i.e., in some liquid dosage paracetamol and cough medicines). There have been over 300 fatalities reported (mostly in young children under the age of five years). The contaminated products may have marketing authority in other countries, and may have been distributed informally, to other countries or regions [2].

Full details relating to individual reports and the products involved are available from the WHO: Substandard and falsified medical products information pages (a search page is also available) [3].

The contaminants are toxic chemicals used as industrial solvents and antifreeze agents [2], which if ingested can lead to effects such as abdominal pain, vomiting, diarrhoea, inability to pass urine, headache, altered mental state, and acute kidney injury. The effects can be fatal [1].

All batches of these products should be considered unsafe until they have been analysed by the relevant National Regulatory Authorities. Their use, especially in children, could result in serious injury or death.

Advice for travellers

You should be mindful that there may be a risk from contaminated medical products in some regions; you can check for more information about reported substandard (contaminated) and falsified medical products on the WHO website.

If you have these products, please DO NOT use them. If you, or someone you know, have used these products, or suffered any adverse reaction/event after use, you are advised to seek immediate medical advice from a qualified healthcare professional and report the incident to the National Regulatory Authority or National Pharmacovigilance Centre.

Further information about the risks from substandard or falsified medical products is available.

Information on medicines and travel: carrying medication abroad is available.

  1. WHO have received further reports of contaminated medicine products from a number of other countries.

  2. Two substandard (contaminated) medicine products (cough syrups) identified in Uzbekistan in December 2022.

  3. New report of medication products for children contaminated with diethylene glycol and ethylene glycol in Indonesia.


Search by


Explore more

Health professionals: ICVP printing issue – action required

A batch of the 2024 International Certificate of Vaccination or Prophylaxis has a printing error

Updated: 15 May 2024

UKHSA publishes 2022 and 2023 UK malaria cases in returned travellers

Malaria risk reminder for travellers and health professionals as UK Health Security Agency confirm 2022 and 2023 imported UK malaria cases in England,

Updated: 17 May 2024

‘Getting to grips with tick-borne encephalitis’ webinar video available

The recording of the tick-borne encephalitis webinar on 28 March 2024 now added to TravelHealthPro

Updated: 14 May 2024

Polio: Public Health Emergency of International Concern

An update on the polio Public Health Emergency of International Concern (PHEIC)

Updated: 26 April 2024

Yellow fever update

Yellow fever cases continue to be reported in Africa and South America

Updated: 01 May 2024

Search by